Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 10, NWS Great Falls, MT

October 19, 2017

NWS Great Falls, MT issued this high wind warning at Oct 19, 2017, 12:08 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2017, 12:08 AM MDT (06:08 UTC)
Expired
Oct 19, 2017, 9:00 AM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

468 
WWUS75 KTFX 190608
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1208 AM MDT Thu Oct 19 2017

MTZ009-191500-
/O.NEW.KTFX.HW.W.0010.171019T0608Z-171019T1500Z/
Northern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, and Heart Butte
1208 AM MDT Thu Oct 19 2017

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM MDT THIS MORNING...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect until 9 AM MDT this morning.

* Winds: Southwest 35 to 50 mph with gusts up to 75 mph.

* Timing: Tonight through Thursday Morning. 

* Impacts: Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$
1 follow-up statement
453 
WWUS75 KTFX 191455
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
855 AM MDT Thu Oct 19 2017

...High Wind Warning will expire this morning...

MTZ009-191600-
/O.EXP.KTFX.HW.W.0010.000000T0000Z-171019T1500Z/
Northern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, and Heart Butte
855 AM MDT Thu Oct 19 2017

...HIGH WIND WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

* Winds: Southwest 35 to 45 mph with gusts up to 60 mph will
  continue through the day, tapering off into the evening.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 18, 11:00 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 18, 11:00 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1100 PM MDT Wed Oct 18 2017

Updated Aviation Discussion

.SYNOPSIS...

Breezy west to southwest winds will increase late today and tonight
across North Central Montana with windy and warmer conditions
returning Thursday. Dry and windy conditions will raise fire
concerns across Central Montana Thursday. The next front moves
across the region with showers across Southwest Montana Friday,
cooler temperatures, and windy conditions through Sunday.

&&

.DISCUSSION...Moist and strong southwest flow aloft will persist
across the region tonight. As such, the windy conditions will
continue across North Central Montana but models are still
indicating that even the strongest winds should remain below high
wind criteria. Combination of downslope winds and cloud cover
aloft will also prevent temperatures from falling too far.
Finally, while orographic lift will bring widespread precipitation
to northern portions of the Continental Divide, the strong
downslope winds will prevent and showers from moving out over the
plains. The current forecast package has a very good handle on
all these variables and, at this time, it appears that no update
will be required this evening. mpj

&&

.AVIATION...
Updated 0500Z.

West-Southwest flow aloft gradually backs to Southwesterly over the
next 24 hrs with VFR conditions prevailing under scattered to
broken high cloud-cover. Surface wind gusts increase to around 40kts
in the KCTB vicinity by around 12z and somewhat higher along the
Rocky Mtn front. Southwest winds increase across all areas Thursday
afternoon with gusts to 30kts likely across most of the plains as
well as some SW MT valleys, including the Madison valley and KEKS
terminal. Hoenisch

&&

.FIRE WEATHER...

Breezy west winds this afternoon will continue into Thursday.
Additionally, afternoon temperatures will warm into the mid/upper
70s with humidity falling into the low teens over the eastern
portions of the region. Thus a Red Flag Warning is in effect for
this region. More seasonable temperatures and slightly higher
humidity move back into the region on Friday. However, it will
remain windy most days from Friday through early next week.
Brusda

&&

.PREV DISCUSSION...
/ISSUED 502 PM MDT Wed Oct 18 2017/

Tonight through Friday...Transient high pressure exits the region
today with the next upper trough moving from the Gulf of AK toward
the BC coast. Winds aloft will increase from the SW again later
today and tonight. Gusty SW winds will persist across North-Central
MT during the period with the strongest winds along the Rocky Mtn
Front. Southwesterly flow aloft allows for temperatures to surge
back to well above average Thursday as well. The upper level trough
moves inland Thursday night and Friday with a surface front moving
east across the forecast area by Friday afternoon. Precipitation
will increase along areas near the Continental Divide Friday with
showers also possible across Southwest Montana. Temperatures cool
about 10 to 15 degrees for Friday and Saturday.

Friday night through Wednesday...Look for spotty, light showers to
persist following the passage of the cold front through the
overnight hours Friday night and into Saturday. As colder air
filters in from the north, temperatures will likely continue to
drop, along with freezing-levels leading to the potential for
accumulating snow for higher elevations of south-central and
southwestern MT, especially along the Madison, Bridger and Gallatin
Ranges. This system will quickly depart early Saturday leaving
behind clearing skies with cool afternoon highs. However, by
Saturday night clouds will begin to increase from the west as
another quick moving system swings across just north of the
MT/Canadian Border. Behind this system, models continue to
confidently illustrate the development of a strong jet aloft, which
will push eastward across the Northern Rockies into the early hours
on Sunday. This will likely yield yet another high wind event across
most of the CWA beginning Sunday morning, with the peak of the event
being in the afternoon hours. Given forecast H7 wind speeds ranging
between 55-75kts across the Plains, and even higher along the Rocky
Mountain Front, strong winds aloft will have no trouble transferring
to the surface via sufficient boundary layer mixing. Having said all
of that, I have adjusted forecast wind speeds reflect a more
realistic possibility of high winds following the jet aloft, timed
with the best diurnal mixing in the afternoon hours. Looking at the
synoptic pattern as we get into next week, long-range models have
persistently been advertising the development of a re-enforcing
ridge across the Southern Pacific coastline, which will reflect
increasing heights across the majority of the western US. As strong
ridging amplifies along the entire west coast, this will transition
the upper-level flow more from the northwest and aid in the
development of a dominant surface high across the northern Rockies.
This will likely keep temperatures near, to slightly above normal
while staying dry through the middle part of next week. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  73  48  58 /   0   0   0  40
CTB  45  65  42  55 /   0   0   0  10
HLN  42  70  43  55 /   0   0   0  40
BZN  40  71  43  58 /   0   0   0  70
WEY  28  57  33  48 /   0   0   0  70
DLN  38  67  42  51 /   0   0   0  60
HVR  49  73  43  62 /   0   0   0  20
LWT  47  74  45  59 /   0   0   0  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 7 PM MDT Thursday Central and
Eastern Lewis and Clark National Forest Areas...Chouteau and
Fergus Counties...Hill and Blaine Counties.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Oct 19, 12:08 AM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1208 AM MDT THU OCT 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.36N 113.11W
10/18/2017  M89 MPH          GLACIER            MT   MESONET

            MESONET STATION DCRM8, DEEP CREEK RAWS.

&&

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.